Cookies?
Library Header Image
LSE Research Online LSE Library Services

Fat tails, VaR and subadditivity

Danielsson, Jon and Jorgensen, Bjorn N. and Samorodnitsky, Gennady and Sarma, Mandira and de Vries, Casper G. (2013) Fat tails, VaR and subadditivity. Journal of Econometrics, 172 (2). pp. 283-291. ISSN 0304-4076

Full text not available from this repository.

Identification Number: 10.1016/j.jeconom.2012.08.011

Abstract

Financial institutions rely heavily on Value-at-Risk (VaR) as a risk measure, even though it is not globally subadditive. First, we theoretically show that the VaR portfolio measure is subadditive in the relevant tail region if asset returns are multivariate regularly varying, thus allowing for dependent returns. Second, we note that VaR estimated from historical simulations may lead to violations of subadditivity. This upset of the theoretical VaR subadditivity in the tail arises because the coarseness of the empirical distribution can affect the apparent fatness of the tails. Finally, we document a dramatic reduction in the frequency of subadditivity violations, by using semi-parametric extreme value techniques for VaR estimation instead of historical simulations.

Item Type: Article
Official URL: http://www.journals.elsevier.com/journal-of-econom...
Additional Information: © 2012 Elsevier B.V.
Subjects: H Social Sciences > HG Finance
Sets: Departments > Finance
Collections > Economists Online
Research centres and groups > Financial Markets Group (FMG)
Date Deposited: 01 Oct 2012 10:11
Last Modified: 04 Jun 2014 15:02
URI: http://eprints.lse.ac.uk/id/eprint/46456

Actions (login required)

View Item View Item